Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 3, 2002, 8:56 PM EST for Dare County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 2002, 8:56 PM EST (01:56 UTC)
- Expired
- Apr 3, 2002, 9:45 PM EST
- In force
- 49 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 9:20 PM EST | Hail 0.75 | Manteo, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 040156 SVRMHX NCC055-040245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 855 PM EST WED APR 3 2002 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 945 PM EST * AT 855 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF MASHOES TO 6 MILES WEST OF EAST LAKE...OR FROM 15 MILES SOUTHEAST OF ELIZABETH CITY TO 10 MILES EAST OF COLUMBIA...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... EAST LAKE AT 900 PM EST. BUFFALO CITY AT 905 PM EST. MASHOES AT 920 PM EST. SOUTHERN SHORES...AND...DUCK AT 930 PM EST. KITTY HAWK AT 935 PM EST. KILL DEVIL HILLS AT 940 PM EST. OTHER LOCATIONS IN THE WARNING INCLUDE MANTEO AND WANCHESE. THIS LINE OF STORMS WILL PRODUCE STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE A STURDY STRUCTURE AND AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3621 7609 3580 7611 3579 7554 3621 7552 8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:24 PM EST, 32 minutes earlier.
Area forecast discussion, Apr 3, 8:24 PM EST, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 824 PM EST WED APR 3 2002 SEVERE WEATHER THREAT CONTINUES. COORDINATED WITH SPC AND IT WAS DECIDED TO EXTEND THE WATCH LOCALLY FOR OUR PORTION OF EASTERN NORTH CAROLINA UNTIL 11 PM. LATEST SFC ANALYSIS INDICATES THAT THE DENSITY GRADIENT FRONT HAS CAUGHT UP WITH THE WSHFT/LEE TROUGH AND WILL BEGIN TO ACCELERATE SE ACROSS THE AREA. WORK-STATION ETA AND MESO-ETA HAVE FRONT OFF THE COAST BY 11 PM AND THIS IS SUPPORTED BY MSAS DATA WITH 7 MB 3 HOUR PRES RISES OVR ESTRN VA. 00Z MHX SOUNDING WAS MODERATELY UNSTABLE WITH LARGE PORTIONS OF THE AREA UNTOUCHED BY EARLIER CONVECTION. WITH FRONT ABOUT TO INTERACT WITH SEA BREEZE BNDRY...THE POTENTIAL FOR MARGINALLY SVR HAIL AND WIND GUSTS WILL PERSIST THIS EVENING. ANTICIPATE ANOTHER UPDATE SHORTLY AFTER FROPA. MARINE: BUSY NIGHT WITH COLD FRONT TRAVERSING THE STATE. THE FRONT CONTINUES TO MOVE OFFSHORE OVERNIGHT AS STRONG HIGH PRESSURE BUILDS OVER THE REGION DURING THE SEVERAL DAYS. AT 8 PM, NORTH PORTION OF COLD FRONT BLEW THROUGH NORTHERN OBX. DUCK PIER WINDS CURRENTLY HOWLING DUE NORTH AT 27 GUSTING TO 32 KNOTS. BRISK NORTHERLY FLOW BUILDS SEAS AND SOUND WATERS ACCORDINGLY OVERNIGHT AND INTO THURSDAY. SCA CONDITIONS STAY IN PLACE FOR ALL WATERS. WINDS AND SEAS BEGIN TO DECREASE AND SETTLE DOWN SOMEWHAT BY FRIDAY AS PRESSURE GRADIENT RELAXES. INCREASED THREAT OF RIP CURRENTS SIGN HAS BEEN POSTED IN THE SAND THURSDAY ALONG OBX BEACHES FROM CAPE HATTERAS NORTHWARD TO DUCK DUE TO WINDS, WAVES, AND TIDAL CONDITIONS. .MHX...SCA ALL WATERS. JME/GC
In the hours before
Special weather statement, Apr 3, 5:50 PM EST, 3 hours 6 minutes before
NCZ103-041000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 550 PM EST WED APR 3 2002 ...INCREASED THREAT OF RIP CURRENTS THURSDAY ALONG OUTER BANKS BEACHES... THERE WILL BE A INCREASED THREAT OF RIP CURRENTS ON THURSDAY ALONG OUTER BANKS BEACHES FROM CAPE HATTERAS NORTHWARD TO DUCK. NORTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS OVERNIGHT AS A COLD FRONT SWEEPS OFF THE COAST. SEAS WILL BUILD ACCORDINGLY. THE MAIN THREAT ASSOCIATED WITH THIS WIND AND WAVE ACTION WILL BE THE POTENTIAL FOR LIFE THREATENING RIP CURRENTS. THE TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR WILL BE AROUND LOW TIDE. LOW TIDE WILL OCCUR AROUND 7 AM THURSDAY MORNING...AND AGAIN AROUND 7 PM THURSDAY EVENING. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY AND SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU GET AWAY FROM THE RIP. THEN...SWIM IN TO SHORE. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP. IT CAN EXHAUST...OR EVEN WORSE...DROWN THE STRONGEST SWIMMER. GC
Special weather statement, Apr 3, 6:49 PM EST, 2 hours 7 minutes before
NCZ029-040045- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 649 PM EST WED APR 3 2002 ...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 745 PM EST... AT 649 PM EST...THERE WERE STRONG THUNDERSTORMS FROM AHOSKIE TO 5 MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OAK CITY AT 730 PM EST. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CTC
Local storm report, Apr 3, 7:50 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
750 PM EST WED APR 3 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM WILLIAMSTON NC 1.00 INCH HAIL
04/03/02 MARTIN REPORTED BY LAW
ENFORCEMENT
0730 PM BETHEL NC .88 INCH HAIL
04/03/02 PITT REPORTED BY LAW
ENFORCEMENT
JMESpecial weather statement, Apr 3, 8:00 PM EST, 56 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 800 PM EST WED APR 3 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 11 PM EST... A SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA, HAS BEEN EXTENDED UNTIL 11 PM DUE TO SEVERE THUNDERSTORM ACTIVITY. SEVERE THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH CAROLINA THIS EVENING...MAINLY FROM KINSTON AND NEW BERN NORTH TO THE ALBEMARLE SOUND AND OUTER BANKS. HAIL TO UP TO 2 INCHES AND WIND GUSTS TO 70 MPH ARE POSSIBLE. THIS WATCH INCLUDES ALL COUNTIES IN CENTRAL AND EASTERN NORTH CAROLINA...INCLUDING THE COASTAL WATERS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN AND HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTERS SHOULD BE ON STANDBY AND MAY BE NEEDED FOR ACTIVATION THIS EVENING. JO
Local storm report, Apr 3, 8:07 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
807 PM EST WED APR 3 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM STOKES NC .75 INCH HAIL
04/03/02 PITT REPORTED BY LAW
ENFORCEMENT
JMESpecial weather statement, Apr 3, 8:34 PM EST, 22 minutes before
NCZ044-045-080-081-091-093-040300- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 834 PM EST WED APR 3 2002 ...STRONG THUNDERSTORMS WILL AFFECT PITT...WASHINGTON...MAINLAND HYDE...CRAVEN...LENOIR AND BEAUFORT COUNTIES UNTIL 930 PM EST... AT 834 PM EST...THERE WERE STRONG THUNDERSTORMS COVERING MUCH OF SOUTHERN PITT...BEAUFORT...EASTERN MARTIN AND WASHINGTON COUNTIES. THESE STORMS WERE MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL ALSO AFFECT CRAVEN...HYDE AND TYRRELL COUNTIES THROUGH 10 PM. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CTC
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:18 PM EST | Severe Thunderstorm Warning | MHX | Martin | 57 min |
| Apr 3, 7:26 PM EST | Severe Thunderstorm Warning | MHX | Pitt | 34 min |
| Apr 3, 7:39 PM EST | Special Marine Warning | MHX | 66 min | |
| Apr 3, 8:01 PM EST | Severe Thunderstorm Warning | MHX | Pitt | 29 min |
| Apr 3, 8:46 PM EST | Special Marine Warning | MHX | 29 min | |
| Apr 3, 9:10 PM EST | Special Marine Warning | MHX | 35 min | |
| Apr 3, 9:20 PM EST | Special Marine Warning | MHX | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.